Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 38, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2012, 5:01 PM CDT for Cass County, Missouri. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2012, 5:01 PM CDT (22:01 UTC)
- Expired
- May 6, 2012, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 21 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:03 PM CDT | HAIL 0.88 | 1 S Belton, MO | |
| May 6, 5:15 PM CDT | TORNADO | Raymore, MO | OFF DUTY METEOROLOGIST REPORTED A BRIEF TOUCHDOWN ON THE SOUTH SIDE OF RAYMORE EAST OG HIGHWAY 71. |
| May 6, 5:17 PM CDT | TORNADO | 1 S Raymore, MO | BRIEF TORNADO TOUCHDOWN REPORTED AT 195TH AND OLD SCHOOL ROAD. |
| May 6, 5:31 PM CDT | HAIL 1 | Raymore, MO | QUARTER SIZE HAIL REPORTED IN DOWNTOWN RAYMORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
215
WUUS53 KEAX 062201
SVREAX
MOC037-062230-
/O.NEW.KEAX.SV.W.0038.120506T2201Z-120506T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 530 PM CDT
* AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELTON...AND
MOVING NORTHEAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
AT 447 PM...LOCAL MEDIA RELAYED A REPORT OF NICKEL SIZE HAIL IN
RAYMORE.
* LOCATIONS IMPACTED INCLUDE...
BELTON AND RAYMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3884 9455 3884 9444 3877 9437 3872 9454
3876 9458
TIME...MOT...LOC 2201Z 225DEG 8KT 3877 9453
HAIL...1.50IN
WIND...60 MPH
$$
DEROCHEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:41 PM CDT, 20 minutes earlier.
Area forecast discussion, May 6, 4:41 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 441 PM CDT SUN MAY 6 2012 .DISCUSSION... Short Term (Tonight - Tuesday)... All the significant weather will be confined to tonight with some spill-over of residual showers into Monday morning. Morning/early afternoon convection which formed along an dissipating outflow boundary has either dissipated or moved into east central MO leaving behind an airmass that is quickly recovering and destabilizing. The synoptic cold front has become better defined and extends from just east of DMX through around STJ to a low north of Enid, OK. Most convective and short range models rapidly develop convection along this boundary this afternoon/very early evening and track it through the CWA. While the airmass is highly unstable as evidenced by MUCAPEs in the 3000-4000 J/kg range, 0-6km bulk shear of less than 20kts will provide meager support for rotating updrafts. This is more of an early summer airmass which is conducive to pulse like storms initially. Primary severe threats will be potential for very large hail, damaging downburst winds, very heavy rainfall and a bunch of lightning. If the multicell clusters can merge into larger systems then a cold pool could take over and result in short bowing line segments producing straight-line wind damage. Any tornadic threat will likely be short-loved and tied to colliding boundaries. Scattered post-frontal convection is likely as the highly unstable and very moist airmass advects over the shallow surface boundary resulting in elevated convection. Some question as to how long into Monday morning the isentropic ascent will support precipitation. 12Z NAM suggests light rain/drizzle could last through mid morning north of the MO River. However, all other models are faster. Much cooler/drier air will filter into the CWA on Monday and for most of next week with near seasonal temperatures. Models have been very consistent with this message for several days and see no reason to deviate. MJ Wednesday - Saturday: Surface high pressure will prevail across the entire region into Thursday when it moves east of the forecast area and shifts winds back to the south. Through Thursday, this high pressure should preclude any precipitation chances. This will also keep temperatures in check with highs generally around seasonal normals, in the low to mid 70s with lows in the middle to upper 40s Thursday morning and low to mid 50s for Friday morning. With winds becoming southerly by the end of week, temperatures will start to moderate and highs Friday will return to the mid to upper 70s. By Friday night, an upper wave will track across the Northern Plains and Upper Midwest sending another front southward into the area. This will bring our next decent shot of precipitation to the forecast area starting Friday night and continuing into at least Saturday. There is some discrepancy regarding coverage by the end of the weekend so have limited POPs to the low chance range. The increased cloud cover, precipitation chances and frontal passage should keep temperatures close to normal again for Saturday. CDB && .AVIATION... For the 18Z TAFs...earlier outflow boundary and ongoing scattered convection ahead of the primary cold front has complicated the forecast. This pre-frontal convection has moved out of all 3 terminals with the airmass temporarily stabilized. Still expect to see a much larger area of showers and thunderstorms form northwest of the terminals along the true synoptic cold front later this afternoon and then advance southeast. Confidence on timing is below average due to the earlier storms and a likely delay in the new convection forming along the cold front. Will broadbrush with prevailing thunder in the terminals until around midnight even though I do not expect thunder to be ongoing for the entire time from 21z-06z. Will transition out of thunder after midnight but maintain showers till after sunrise. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, May 6, 1:50 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 150 PM CDT SUN MAY 6 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 150 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ASSOCIATED WITH AN EARLIER OUTFLOW BOUNDARY HAVE TEMPORARILY STABILIZED THE AIRMASS OVER WEST CENTRAL MISSOURI. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE EASTERN PORTION OF THE REGION. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE TRUE COLD FRONT OVER NORTHWEST MISSOURI DURING THE LATE AFTERNOON AND FORM A LINE THAT WILL TRACK SOUTHEAST AND AFFECT MOST OF THE FORECAST AREA DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREATS. WHILE THE TORNADIC THREAT WILL BE MINIMAL IT CANNOT BE RULED OUT ENTIRELY AS ANY COLLIDING BOUNDARIES COULD RESULT IN A BRIEF TORNADO. ADDITIONALLY...VERY HEAVY RAINS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS AND COULD LEAD TO FLASH FLOODING IN THOSE AREA FROM KANSAS CITY TO NEAR CHILLICOTHE WHICH RECEIVED HEAVY RAINFALL EARLIER TODAY. WHILE THE SEVERE THREAT SHOULD DIMINISH IF NOT END ENTIRELY BY LATE EVENING SCATTERED THUNDERSTORMS WILL CONTINUE WELL INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL LIKELY STILL BE LINGERING ACROSS PARTS OF WEST CENTRAL TO NORTHEASTERN MISSOURI MONDAY MORNING BEFORE EXITING SOUTHEAST OF THE OUTLOOK AREA BY EARLY MONDAY AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS FROM THIS LINGERING ACTIVITY IS LOW. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT AS A WEAK COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. MJ
In the hours before
Local storm report, May 6, 4:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG MOBERLY 39.42N 92.44W
05/06/2012 RANDOLPH MO TRAINED SPOTTER
THUNDERSTORM WIND GUSTS ESTIMATED UP TO 60 MPH, SNAPPED
OFF A TWO AND A HALF FOOT DIAMETER TREE. THE TREE FELL
AGAINST A POWER POLE AND BROUGHT IT AND A POWER LINE
DOWN.
&&
GAMISLocal storm report, May 6, 4:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 2 S GOWER 39.58N 94.59W
05/06/2012 M0.88 INCH CLINTON MO TRAINED SPOTTER
&&
GAMISSpecial weather statement, May 6, 4:25 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 425 PM CDT SUN MAY 6 2012 KSZ105-062200- JOHNSON KS- 425 PM CDT SUN MAY 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS UNTIL 500 PM CDT... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EUDORA...OR 7 MILES SOUTHWEST OF DE SOTO... MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME WESTERN JOHNSON COUNTY. THE LARGER HAIL ASSOCIATED WITH THIS STORM MAY MOVE INTO FAR NORTHWESTERN JOHNSON COUNTY SOON AND A SEVERE THUNDERSTORM WARNING MAY BE NEEDED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3897 9501 3886 9501 3887 9506 3896 9506 TIME...MOT...LOC 2123Z 280DEG 6KT 3892 9507 DEROCHE
Local storm report, May 6, 4:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
439 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 6 N PLATTSBURG 39.65N 94.46W
05/06/2012 M0.75 INCH CLINTON MO EMERGENCY MNGR
&&
GAMISSpecial weather statement, May 6, 4:46 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 PM CDT SUN MAY 6 2012
MOZ014-021-022-062230-
CALDWELL MO-CLINTON MO-DAVIESS MO-
446 PM CDT SUN MAY 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS...NORTHEASTERN
CLINTON AND NORTHERN CALDWELL COUNTIES UNTIL 530 PM CDT...
AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMERON...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CAMERON...HAMILTON...KINGSTON AND KIDDER.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 42 AND 53.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3985 9398 3962 9386 3956 9446 3968 9450
3975 9430 3975 9421 3978 9421
TIME...MOT...LOC 2146Z 250DEG 20KT 3971 9424
SMLocal storm report, May 6, 4:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL RAYMORE 38.80N 94.45W
05/06/2012 E0.88 INCH CASS MO BROADCAST MEDIA
PENNY TO NICKEL SIZE HAIL FALLING IN SOUTH RAYMORE.
&&
CBOWMANThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:34 AM CDT | Special Weather Statement | EAX | Harrison | 26 min |
| May 6, 9:35 AM CDT | Special Weather Statement | EAX | Ray | 40 min |
| May 6, 9:38 AM CDT | Special Weather Statement | EAX | Clay | 37 min |
| May 6, 10:41 AM CDT | Special Weather Statement | EAX | Jackson | 34 min |
| May 6, 11:02 AM CDT | Areal Flood Advisory | EAX | Jackson | 5 hr |
| May 6, 12:12 PM CDT | Special Weather Statement | EAX | Jackson | 33 min |
| May 6, 12:14 PM CDT | Special Weather Statement | EAX | Clinton | 31 min |
| May 6, 12:28 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, DeKalb | 32 min |
| May 6, 12:59 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb | 31 min |
| May 6, 1:24 PM CDT | Special Weather Statement | EAX | Chariton | 51 min |
| May 6, 1:47 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Randolph | 28 min |
| May 6, 1:57 PM CDT | Severe Thunderstorm Warning | EAX | Howard, Saline | 33 min |
| May 6, 2:15 PM CDT | Severe Thunderstorm Warning | EAX | Randolph | 30 min |
| May 6, 4:31 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 29 min |
| May 6, 4:46 PM CDT | Special Weather Statement | EAX | Caldwell, Clinton | 44 min |
| May 6, 4:47 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 28 min |
| May 6, 5:16 PM CDT | Tornado Warning | EAX | Cass | 29 min |
| May 6, 5:30 PM CDT | Special Weather Statement | EAX | Daviess | 45 min |
| May 6, 5:34 PM CDT | Special Weather Statement | EAX | Cass | 26 min |
| May 6, 5:39 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 36 min |
| May 6, 5:51 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 24 min |
| May 6, 6:02 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 28 min |
| May 6, 6:15 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 30 min |
| May 6, 6:18 PM CDT | Flash Flood Warning | EAX | Cass, Jackson | 5 hr |
| May 6, 6:30 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 30 min |
| May 6, 6:45 PM CDT | Special Weather Statement | EAX | Gentry | 45 min |
| May 6, 6:47 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 28 min |
| May 6, 6:58 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.